Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Raleigh, NC

May 5, 2009Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2009, 2:10 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2009, 2:10 PM EDT (18:10 UTC)
Expired
May 5, 2009, 3:00 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:45 PM EDTHAIL 0.752 Nnw Hobbton, NCHAIL REPORTED BY PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 10:18 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 051810
SVRRAH
NCC051-163-051900-
/O.NEW.KRAH.SV.W.0039.090505T1810Z-090505T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
  SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF ROSEBORO...OR 16 MILES
  SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 25 MPH. PENNY SIZED HAIL
  AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROSEBORO...
  SALEMBURG...
  CLINTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3485 7849 3484 7852 3484 7869 3525 7858
      3524 7828 3509 7816 3506 7815 3479 7845
TIME...MOT...LOC 1810Z 218DEG 20KT 3486 7853

$$

BLAES
3 follow-up statements
000 
WWUS52 KRAH 051820
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT TUE MAY 5 2009

NCC051-051829-
/O.CAN.KRAH.SV.W.0039.000000T0000Z-090505T1900Z/
CUMBERLAND NC-
220 PM EDT TUE MAY 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT 
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3493 7857 3498 7859 3525 7858 3524 7828
      3509 7816 3506 7815 3479 7845
TIME...MOT...LOC 1819Z 218DEG 20KT 3490 7849

$$

NCC163-051900-
/O.CON.KRAH.SV.W.0039.000000T0000Z-090505T1900Z/
SAMPSON NC-
220 PM EDT TUE MAY 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SAMPSON COUNTY...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ROSEBORO...OR 12 MILES SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SALEMBURG AND HOBBTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3493 7857 3498 7859 3525 7858 3524 7828
      3509 7816 3506 7815 3479 7845
TIME...MOT...LOC 1819Z 218DEG 20KT 3490 7849

$$

WSS
000 
WWUS52 KRAH 051835
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT TUE MAY 5 2009

NCC163-051900-
/O.CON.KRAH.SV.W.0039.000000T0000Z-090505T1900Z/
SAMPSON NC-
235 PM EDT TUE MAY 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHERN SAMPSON COUNTY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... HOBBTON...SOUTHERN 
CLINTON AND MOLTONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

&&

LAT...LON 3493 7847 3499 7848 3519 7851 3524 7828
      3509 7816 3506 7815 3488 7835
TIME...MOT...LOC 1832Z 240DEG 20KT 3493 7839

$$

BLAES
000 
WWUS52 KRAH 051859
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT TUE MAY 5 2009

NCC163-051908-
/O.EXP.KRAH.SV.W.0039.000000T0000Z-090505T1900Z/
SAMPSON NC-
259 PM EDT TUE MAY 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAMPSON COUNTY
EXPIRES AT 300 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK 
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS 
ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM 
EDT TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3493 7847 3499 7848 3519 7851 3524 7828
      3509 7816 3506 7815 3488 7835
TIME...MOT...LOC 1858Z 240DEG 20KT 3500 7824

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:54 PM EDT, 16 minutes earlier.

Area forecast discussion, May 5, 1:54 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT TUE MAY 05 2009

.SYNOPSIS...
A FRONT WILL STALL ACROSS CENTRAL NC BEFORE DISSIPATING ON
WEDNESDAY. ANOTHER FRONT WILL PUSH EAST INTO THE AREA ON
THURSDAY...AND STALL OVER THE SOUTHEAST STATES THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1046 AM TUESDAY...

AT 14Z...SURFACE BOUNDARY APPEARS TO HAVE STALLED ALONG A
RWI-ERWIN-DUNN-ALBEMARLE LINE. THIS BOUNDARY STILL FAIRLY SHARP WITH
TEMPS IN THE 50S OVER THE FAR NORTHERN COUNTIES WITH DEWPOINTS IN
THE LOW/MID 50S. SOUTH OF THE FRONT...TEMPS AND DEWPOINTS IN THE
60S. WATER VAPOR IMAGERY INDICATES A MCV ROTATING E-NE ACROSS KY
INTO SOUTHERN OH WITH TRAILING SHEAR AXIS CROSSING THE SOUTHERN
APPALACHIANS INTO THE FOOTHILLS AND WESTERN PIEDMONT. THIS SHEAR
AXIS MARKS LEADING EDGE OF SLIGHTLY COOLER TEMPS ALOFT AS 12Z
SOUNDING FROM NASHVILLE AT MINUS 17 WHILE GS WAS AT MINUS 14. THIS
FEATURE WILL PIVOT ACROSS REGION THIS AFTERNOON LIKELY INCREASING
MID LEVEL LAPSE RATES. MEANWHILE 12Z UPPER AIR ANALYSIS DEPICTS
CONFLUENCE 850MB FLOW OVER OUR SOUTHERN AND EASTERN COUNTIES. THIS
IS PROJECTED TO PERSIST UNTIL 0Z THEN MOVE EAST TOWARD THE COAST.
THIS FLOW WILL CONTINUE TO FUNNEL GULF MOISTURE INTO REGION.
FINALLY...WE ARE IN THE NOSE OF MINOR H3 JET MAX CROSSING THE MID MS
VALLEY INTO THE TN VALLEY AS WINDS FROM GSO TO NASHVILLE DIFFER BY
25KTS. THIS SUGGEST DECENT UPPER LEVEL DIFFLUENCE OVER OUR AREA.

THUS...APPEARS THAT PARAMETERS ARE IN PLACE FOR ACTIVE CONVECTION
ACROSS THE SOUTH HALF OF CENTRAL NC THROUGH 00Z. LOW LEVEL
INSTABILITY MARGINAL AT 14Z BUT DID NOTE THINNING OF OVERCAST OVER
THE FAR SOUTHERN COUNTIES AS WELL AS SECTIONS OF NORTHERN SC. ANY
HEATING THAT OCCURS SOUTH OF THE BOUNDARY WILL PROVIDE AN
ENVIRONMENT RIP FOR THE DEVELOPMENT OF STRONG/SEVERE STORMS. MAIN
SEVERE THREAT APPEARS TO BE DAMAGING DOWNBURST WINDS AND LARGE HAIL.
TORNADIC POTENTIAL WILL BE BEST IN VICINITY OF THE STALLED BOUNDARY
NEAR HIGHWAY 64. ALONG CELLS THAT TRAVEL ALONG THIS FEATURE WILL
HAVE ENHANCED LOW LEVEL HELICITY WHICH THE MODELS SUGGEST WILL BE IN
EXCESS OF 175 M2/S2 THIS AFTERNOON. IF AIR MASS ABLE TO DESTABILIZE
OVER THE SOUTHERN PIEDMONT...WOULD LIKELY NEED A NEW SEVERE WEATHER
WATCH FOR THE MAJORITY OF THE PIEDMONT AND NORTHERN COASTAL PLAIN.

TEMPS TODAY DEPENDENT UPON BREAKS IN THE OVERCAST IN THE SOUTH...AND
HOW LONG WEDGE LIKE AIR MASS RESIDES IN THE NW PIEDMONT. KEPT MAX
TEMPS CLOSE TO PREVIOUS FORECAST IN THE SOUTH. OVER THE FAR
N-NW...LOWERED MAX TEMPS A COUPLE OF DEGREES AS NEAR SURFACE E-NE
FLOW AND PERIODS OF SHOWERS WILL LIKELY KEEP TEMPS COOLER THAN
EARLIER THINKING.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 315 AM TUESDAY...

THE UNSETTLED/STORMY WEATHER CONTINUES.

FRONT LOOKS TO DISSIPATE ACROSS THE AREA ON WEDNESDAY...PROOF IN THE
DIFFUSE MODEL LI GRADIENT. HOWEVER A MORE PROMINENT S/W TROUGH
HAS BEEN PEGGED FOR SEVERAL MODEL RUNS NOW TO APPROACH THE AREA
LATE IN THE DAY...WITH AN IMPRESSIVE SURFACE WAVE MOVING UP THE
SPINE OF THE APPALACHIANS. THE SURFACE WAVE DRAGS A WELL DEFINED
SURFACE TROUGH THE AREA WEDNESDAY NIGHT WITH A 50KT LOW JET
TRAVERSING THE AREA. CONVECTION WILL INCREASE THROUGH THE AFTERNOON
AND EVENING...WITH ANOTHER THREAT OF SEVERE STORMS...INCLUDING
STRONG DAMAGING WINDS IN THE AFTERNOON EVNG AND POSSIBLE TORNADOES
WEDNESDAY NIGHT ACROSS CENTRAL NC AS MODELS SHOW 750 TO 1000 J/KG OF
MUCAPE AND 300 TO 350 OF 0 TO 1 KM HELICITY ATTENDANT TO THE SURFACE
WAVE PASSAGE. WILL ADD MORE DETAILS IN THE HWO FOR SEVERE THREAT
WEDNESDAY AND WEDNESDAY NIGHT. HIGHS 75-82 AND LOWS 62-68.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 3 AM TUESDAY...

THURSDAY: BEST PRECIP CHANCES LOOK TO BE DURING THE MORNING HOURS
THURSDAY AS YET ANOTHER MID LEVEL SHORTWAVE TRAVERSES ACROSS THE
REGION. MOST GUIDANCE IS IN AGREEMENT THAT THIS PIECE OF ENERGY WILL
BE LOCATED EAST OF THE AREA BY 15-18Z. THIS LEAVES THE REST OF THE
DAY UNDER WEAK SUBSIDENCE IN THE SHORTWAVES WAKE ALONG WITH 850-500
MB WESTERLY FLOW. THEREFORE...WILL START THE DAY WITH CHANCE POPS
ACROSS THE AREA...HIGHEST IN THE COASTAL PLAIN WHERE LARGE SCALE
FORCING AND MUCAPES OF AROUND 500 J/KG WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS. POPS WILL BE TAPERED OFF TO SLIGHT CHANCE
FROM MIDDAY ON WITH ONLY ISOLATED...DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS EXPECTED WITH MLCAPES FORECAST TO BE BETWEEN 500-1000
J/KG. A GOOD DEAL OF AFTERNOON SUNSHINE ALONG WITH THICKNESSES IN
THE 1390S SUPPORT LOW TO MID 80S FOR HIGHS. NO ADDITIONAL SHORTWAVES
APPEAR TO AFFECT THE AREA THURSDAY NIGHT...SO IT SHOULD BE A QUIET
BUT VERY MILD NIGHT. LIGHT SW FLOW KEEPS TEMPS IN THE LOW TO MID 60S
FOR MIN TEMPS.

FRIDAY AND SATURDAY: THE LOWEST MID LEVEL HEIGHTS WILL CONTINUE TO
BE ACROSS THE NORTHERN THIRD OF THE COUNTRY INTO SOUTHERN
CANADA...WITH THE BASE OF TROUGHING JUST SKIRTING THE MID
ATLANTIC/CAROLINAS. THIS PLACES US IN DEEP WESTERLY FLOW AND PRECIP
CHANCES WILL HINGE ON ANY PERTURBATIONS/MCVS MOVING THROUGH THE
FLOW. THE GFS IS A CONVECTIVE MESS ON FRIDAY...PRODUCING A FEW SUCH
MCVS THAT MOVE THROUGH THE AREA. THE ECMWF IS ESSENTIALLY DRY FOR
FRI. SINCE THE TIMING AND DEVELOPMENT OF SUCH FEATURES IS DUBIOUS AT
BEST THIS FAR OUT...WILL CONFINE SMALL CHANCE POPS TO DIURNAL
CONVECTION WITH ANY ACTIVITY DIMINISHING EARLY FRI EVE. HIGHS MID TO
UPPER 80S...LOWS AGAIN IN THE 60S SAT MORNING.

MODELS ARE IN FAIR AGREEMENT IN BRINGING A COLD FRONT INTO THE NW
PIEDMONT BY LATE SAT AFTN AND ACROSS THE CWA SAT NIGHT AS THE HEART
OF THE MID LEVEL TROUGH MOVES INTO NEW ENGLAND. BEST HEIGHT
FALLS/MID LEVEL FORCING APPEAR TO STAY NORTH OF THE AREA...SO WILL
KEEP POPS IN THE LOW CHANCE RANGE FOR NOW.

SUNDAY AND MONDAY: FRONT STALLS SOUTH OF THE REGION SUNDAY AND
MONDAY WITH COOL HIGH PRESSURE BUILDING INTO THE AREA. THIS SHOULD
BRING A RETURN TO MORE SEASONABLE TEMPERATURES WITH HIGHS IN THE MID
TO UPPER 70S AND LOWS IN THE MID TO UPPER 50S BY MONDAY MORNING.
WITH THE FLOW REMAINING WESTERLY...ANY SHORTWAVES RIDING THROUGH THE
FLOW (INCREDIBLY DIFFICULT AND TIME THIS FAR OUT) COULD RESULT IN
SOME ISENTROPIC LIFT AND RESULTANT PRECIP AS THE FRONT SINKS SOUTH
OF THE REGION. WILL KEEP FORECAST DRY FOR NOW BUT WILL CONTINUE TO
MONITOR AS THE DAYS PROGRESS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 142 PM TUESDAY...

IFR/LIFR CEILINGS EARLY THIS AFTERNOON OVER THE NORTHERN PIEDMONT
WILL GRADUALLY LIFT INTO MVFR CONDITIONS BY 20-22Z AS LOW LEVEL
HEATING GRADUALLY LIFTS CEILINGS. MVFR CEILINGS EXPECTED ELSEWHERE
AS MOIST AIRMASS AND HEATING WILL MAINTAIN CEILINGS BETWEEN
1500-2500 FT. APPROACH OF AN DISTURBANCE ALOFT WILL SUSTAIN
SCATTERED CONVECTION THROUGH 02Z ACROSS THE AREA. EXPECT IFR
CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS.

EXPECT A LULL IN THE CONVECTION TONIGHT THROUGH EARLY WEDNESDAY
MORNING. NEARLY SATURATED AIR MASS WILL RESULT IN LIFR CEILINGS AND
POSSIBLY LIFR VISIBILITIES AS SKIES ALOFT BRIEFLY CLEAR...CAUSING
NEAR SURFACE LAYER TO COOL TO THE DEWPOINT. FOG AND LOW STRATUS THAT
FORM WILL LIFT BETWEEN 13-15Z WED.

WEDNESDAY...A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL RESULT IN
BROKEN CEILINGS BETWEEN 2000-3500 FT BY AFTERNOON. A S-SW WIND
SUSTAINED 8-12 KTS WITH GUSTS 19-23KTS EXPECTED...ESPECIALLY IN
VICINITY OF KFAY AND KRWI WHERE HEATING MAY BE A BIT STRONGER. AIR
MASS WILL AGAIN SUPPORT SCATTERED TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ...MAINLY AFTER 16Z. EXPECT CONVECTION TO PERSIST WELL
INTO THE NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES AND CROSSES
THE REGION AFTER 00Z.

STABLE CONDITIONS EXPECTED THU INTO THU NIGHT WHILE A RETURN TO
UNSTABLE CONDITIONS AND PERIODS OF ADVERSE AVIATION CONDITIONS
ANTICIPATED FOR FRIDAY INTO SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...JFB
AVIATION...WSS
Hazardous weather outlook, May 5, 12:05 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT TUE MAY 5 2009

NCZ007>011-021>028-038>043-073>078-083>086-060930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-
1205 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES
IN THE AFTERNOON.

AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA
WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF
INTERSTATE 95.

A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY
NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA
WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF
CENTRAL NC LATE WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE
AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS
AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.

RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF
LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER
THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ088-089-060930-
CUMBERLAND-SAMPSON-
1205 PM EDT TUE MAY 5 2009

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES
IN THE AFTERNOON.

AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA
WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF
INTERSTATE 95.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE
AREA WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL
OF CENTRAL NC WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE
AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS
AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.

RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF
LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER
THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, May 5, 8:16 AM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
816 AM EDT TUE MAY 5 2009

NCZ075-084>086-051315-
HOKE-MOORE-RICHMOND-SCOTLAND-
816 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...HOKE AND
SCOTLAND COUNTIES THROUGH 915 AM EDT...

AT 814 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
SOUTH OF DIGGS...OR ABOUT 6 MILES NORTH OF CHERAW...MOVING NORTHEAST
AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR DIGGS AROUND 820 AM EDT...EAST
ROCKINGHAM AROUND 830 AM EDT...HAMLET AROUND 835 AM EDT...HOFFMAN
AROUND 855 AM EDT...CAMP MACKALL AROUND 900 AM EDT...ASHLEY HEIGHTS
AROUND 915 AM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
RAINFALL AMOUNTS BETWEEN A HALF AND ONE INCH CAN BE EXPECTED. THIS
MAY CAUSE BRIEF FLOODING OF INTERSECTIONS AND LOW LYING AREAS.

WSS
Special weather statement, May 5, 9:03 AM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
903 AM EDT TUE MAY 5 2009

NCZ042-078-089-051400-
JOHNSTON-SAMPSON-WAYNE-
903 AM EDT TUE MAY 5 2009

...SHOWERS AND EMBEDDED STRONG THUNDERSTORMS WILL MOVE ACROSS
SOUTHEASTERN JOHNSTON...WAYNE AND EASTERN SAMPSON COUNTIES THROUGH
1000 AM EDT...

AT 900 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CLINTON...MOUNT OLIVE AND GRANTHAM MOVING
NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BROGDEN AROUND 915 AM EDT...
ELROY AROUND 925 AM EDT...WALNUT CREEK AROUND 930 AM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE HALF INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING.

BLAES
Special weather statement, May 5, 11:18 AM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1118 AM EDT TUE MAY 5 2009

NCZ089-051645-
SAMPSON-
1118 AM EDT TUE MAY 5 2009

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS SOUTHERN SAMPSON
COUNTY THROUGH 100 PM EDT...

AT 1110 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM BLADEN COUNTY
NORTHEAST INTO FAR SOUTHERN SAMPSON COUNTY. THESE STORMS WERE MOVING
NORTHEAST AT 30 MPH.

THE STRONGEST THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 30 TO 40
MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE SAME
LOCATIONS IN FAR SOUTHERN SAMPSON COUNTY THROUGH 100 PM ...RESULTING
IN RAINFALL AMOUNTS EXCEEDING ONE INCH WITH LOCALIZED AMOUNTS UP TO
TWO INCHES POSSIBLE. THE BLACK RIVER...BULLTAIL CREEK AND DOCTORS
CREEK WILL LIKELY SEE SIGNIFICANT RISES INTO THE EARLY AFTERNOON
HOURS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM THIS
EVENING.

BLAES
Special weather statement, May 5, 1:42 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT TUE MAY 5 2009

NCZ042-077-088-089-051900-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-
142 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND...SOUTHERN
JOHNSTON...SOUTHEASTERN HARNETT AND SAMPSON COUNTIES THROUGH 315 PM
EDT...

AT 142 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES
SOUTH OF HOPE MILLS...OR ABOUT 13 MILES NORTHEAST OF LUMBERTON...
MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CEDAR CREEK...
VANDER...STEDMAN...EASTOVER...WADE...FALCON.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:51 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne39 min
May 5, 3:20 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson25 min
May 5, 3:39 PM EDTTornado WarningRAHWayne36 min
May 5, 4:04 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson41 min
May 5, 4:12 PM EDTTornado WarningRAHJohnston, Nash, Wilson48 min
May 5, 4:58 PM EDTTornado WarningRAHEdgecombe, Nash, Wilson18 min
May 5, 5:21 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake39 min
May 5, 5:22 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson38 min
May 5, 5:28 PM EDTTornado WarningRAHJohnston, Nash, Wilson47 min
May 5, 5:41 PM EDTTornado WarningRAHChatham, Durham, Wake49 min
May 5, 5:49 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly41 min
May 5, 6:10 PM EDTTornado WarningRAHEdgecombe, Nash, Wilson26 min
May 5, 6:29 PM EDTTornado WarningRAHWake46 min
May 5, 6:31 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Stanly44 min
May 5, 6:53 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly52 min
May 5, 6:54 PM EDTFlash Flood WarningRAHWake111 min
May 5, 7:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake12 min
May 5, 7:13 PM EDTTornado WarningRAHFranklin, Wake26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.